Compounding Labeling


On Sept 27, 2018 FDA shared recent case reports of dosing errors and confusion with the labeled strength expression for certain compounded unjectable products.  Both MedWatch reports attributed the medication error to the labeling of the drug (IV/Syringe) packaging. See Differences in strength expression on product lables of compounders and contentional manufacturers may lead to dosing errors.

Two MedWatch reports were reported to FDA concerning medication errors associated with overdoses:

In the first report, a patient was prescribed 50 mcg of fentanyl. The product administered to the patient was compounded by an undisclosed facility location owned by Central Admixture Pharmacy Services. According to the report, the fentanyl IV bag was labeled with the strength per milliliter (50 mcg/mL) in large font and the strength per total volume (2,500 mcg/50 mL) below in smaller font. The patient was inadvertently administered 2,500 mcg of fentanyl (equivalent to 50 times their prescribed dose). The report noted that the cause of the error was attributed to the prominently stated 50 mcg/mL strength, which was misunderstood as the total amount of fentanyl in the bag. [bold/italic added]

In the second report, a patient was prescribed 5 to 10 mg of ketamine as needed for pain. The ketamine injection administered to the patient was compounded by QuVa Pharma, Inc., located in Sugar Land, Texas. According to the report, the product was labeled as Ketamine HCl 10mg/mL highlighted in yellow.  The strength per total volume in the syringe was printed beneath the highlighted text in smaller font. The patient inadvertently received 50 mg of ketamine (equivalent to 5 to 10 times their prescribed dose) and became somnolent (abnormally drowsy). The report noted that the cause of the error was attributed to the prominently stated 10 mg/mL strength, which was misunderstood as the total amount of ketamine in the syringe. [bold/italic added]

Additional errors are reported in the FDA post.

FDA issued a draft guidance in April 2013 titled “Safety Considerations for Container Labels and Carton Labeling Design to Minimize Medication Errors,” which applies to marketed prescription drugs and CDER-regulated biological products. This draft guidance recommends that “[f]or small volume parenteral products, the strength per total volume should be the primary and prominent expression on the principal display panel of the label, followed in close proximity by strength per milliliter enclosed by parentheses.”1FDA believes such measures, if adopted, would help avoid or minimize commonly reported dosing errors. These recommendations were proposed in response to overdoses that occurred “because of healthcare practitioner and patient failure to determine the total amount of drug in the container.”1 FDA’s draft guidance is consistent with the labeling requirements required by the United States Pharmacopeia (USP) in General Chapter 7 (USP <7>) on Labeling.2

The Institute for Safe Medication Practices (ISMP) has issued medication safety alerts related to this topic.34 In a newsletter issued March 22, 2018, ISMP states that they have “observed that the strength per mL has often been used as the primary expression on compounders’ labels, leading to inconsistencies between products available in the hospital, thus creating unsafe conditions. Errors have occurred when the more prominent per mL strength is mistaken as the total amount of drug in the syringe. Such errors were the impetus for the USP <7> requirement for prominence of the strength per total volume on labels.”34

As a traditional 503A pharmacy or a 503B Outsourcing Pharmacy – what are your labeling practices and are they consistent with USP CXhapter 7, and/or FDA guidance?

References

  1. Food and Drug Administration (April 2013). Safety Considerations for Container Labels and Carton Labeling Design to Minimize Medication Errors. Draft Guidance.
  2. United States Pharmacopeia. General Chapter <7> Labeling.
  3. The Institute for Safe Medication Practices. Warning! Inconsistent expression of strength on outsourced anesthesia syringes. Medication Safety Alert! Acute Care. 2017; 22(6).
  4. The Institute for Safe Medication Practices. FDA Guidance Needed to Assure Safe Labeling Practices by 503A and 503B Compounders. Medication Safety Alert! Acute Care. 2018; 23(6)